Sedatives belong to a class of medications that are prescribed for mental and physical problems. These drugs act as a depressant in the central nervous system (CNS).
Sedatives are typically used to treat insomnia, seizures, severe anxiety, muscle spasms, and symptoms associated with alcohol withdrawal. However, the drugs are often abused for their calming effects.
Type Of Sedative Prescriptions
The two main types of sedatives are benzodiazepines and barbiturates. Sedatives may also be called anesthetics, hypnotics, or downers.
What Are Barbiturates?
Barbiturates, similar to other depressants, are abused because they cause excessive relaxation and euphoria.
However, there are significant differences between types of barbiturates, which can be problematic for a person who is abusing the drugs and raise the risk of overdose.
Abusing barbiturates is quite dangerous, as there is not an antidote or way to reverse the effects of a barbiturate overdose, and the distance between a therapeutic and fatal overdose is extremely small.
A list of commonly abused barbiturate sedatives includes:
- thiamylal (Surital)
- thiopental sodium (Pentothal)
- methohexital (Brevital)
- secobarbital (Seconal)
- pentobarbital (Nembutal)
- butabarbital (Butisol)
- amobarbital (Amytal)
- aprobarbital (Alurate)
- primidone (Mysoline)
- methylphenobarbital (Prominal)
- mephobarbital (Mebaral)
- phenobarbital (Luminal)
What Are Benzodiazepines?
Benzodiazepines are sometimes called sedative drugs and are also classified as CNS depressants. Benzodiazepines are highly regulated by the Drug Enforcement Administration (DEA), and considered a Schedule IV drug under the Controlled Substance Act.
Get Treatment For Sedative Abuse Today.
We are here to help you through every aspect of recovery. Let us call you to learn more about our treatment options.CALL NOW
Benzodiazepines have largely replaced barbiturates as the standard treatment for anxiety, muscle spasms, and seizures.
While benzodiazepines have a high risk of addiction, and have been linked to long-term cognitive impairments, they are considered to be a better option when compared to the toxicity related to barbiturate use.
Benzodiazepines are recommended for short-term use. Continuing to take benzos for more than two to six weeks is highly discouraged.
The cognitive impairment that has been linked to long-term benzo use is one of the reasons long-term use of the drugs is not recommended.
People have sold benzodiazepines on the street, calling them names such as footballs, blues, bars, zannies, and tranks.
Different types of benzodiazepine sedative drugs include:
- diazepam (Valium)
- alprazolam (Xanax)
- clonazepam (Klonopin)
- lorazepam (Ativan)
- chlordiazepoxide (Librium)
What Happens When You Abuse Sedatives?
Sedative abuse can result in addiction, overdose, and many other negative consequences. The euphoria and intense relaxation can be extremely appealing to some individuals, and result in overlooking the negative consequences of abusing sedatives.
Available in pill or liquid form, a person may crush, swallow, snort, or inject barbiturates. Injecting barbiturates usually leaves large marks at the injection sites, as a result of the larger needle being used.
Commonly abused barbiturates are secobarbital and amobarbital. These two barbiturates are preferred above other barbiturates because they take effect quickly and last up to six hours.
Abusing high doses of benzodiazepines for long periods of time typically cause extreme drowsiness, euphoria, mood swings, erratic behaviors, and decreased reflexes.
Benzos are problematic because they are stored in fat cells, which can cause high levels to accumulate over time, unknown to the person taking them, and putting them at high risk for overdose.
Every time a person takes a sedative in a way that has not been prescribed, it is substance abuse. With sedatives, this substance abuse can shift quickly to dependence or addiction.
Effects Of Sedative Abuse
Abusing sedatives results in overall extreme relaxation of the nervous system. Usually, the relaxation and euphoria associated with sedative use are the desired effects of abusing these substances.
Side effects of sedative abuse can manifest in a variety of ways, some of which include:
- vision problems
- slurred speech
- impaired memory
- altered judgment
- coordination problems
- concentration issues
- sexual side effects
- lack of appetite
Mixing sedatives with other CNS depressants can have swift, devastating consequences. If a person combines alcohol and benzos or barbiturates, overdose can occur quickly and without warning. Without immediate medical intervention, these accidental overdoses can be fatal.
Some over-the-counter medications, including antihistamines and cold medicines can be dangerous when combined with sedatives. It is important to know the interactions of sedatives with other medications and drugs.
Sedative Addiction And Dependence
When a person becomes dependent on sedatives, it means their body depends upon that substance in order to function normally. Without sedatives, the person may begin to experience uncomfortable physical withdrawal symptoms.
When a person experiences sedative addiction, they are unable to stop taking the drugs. They feel a strong urge to take high doses of sedatives in order to feel the same euphoric high as before.
Some symptoms of sedative addiction or dependence may include:
- extreme sleepiness
- problems with coordination
- spending a lot of time finding or using sedatives
- doctor shopping (finding several doctors to write multiple scripts)
- running out of their prescription ahead of refill date
- buying sedatives illegally
- asking people for or stealing their medication
- being unable to stop taking sedatives even if they want to
- increased risky behavior
- struggling to breathe (usually happens right before an overdose)
- high body temperature (also occurs before an overdose)
If these warning signs of addiction occur in someone who is suspected of abusing sedatives, it may be a good time to consider discussing treatment options for substance abuse and addiction.
Symptoms Of Sedative Overdose
It can be fatal to adjust the dosage of sedatives without direct supervision of a medical professional.
Barbiturate overdose can occur with even the slightest increase. It is important to only take sedatives as they are prescribed and only for as long as recommended by doctors.
Knowing the signs and symptoms of a sedative overdose may help a person experiencing a sedative over-sedation.
If you or someone you know is taking sedatives and experiencing any of the following, seek emergency medical services immediately:
- trouble breathing
- bluish fingernails or lips
- uncoordinated muscles
- excessive confusion
- impaired alertness
- memory loss
- overall inability to function
Sedative Withdrawal Symptoms
When a person attempts to stop taking sedatives once they’ve become dependent, it can be incredibly painful and uncomfortable.
Some of the symptoms associated with sedative withdrawal are:
- problems sleeping
- extremely high fevers
Withdrawal from benzodiazepines can be very dangerous. Most often, a detoxification program is strongly encouraged.
This allows for around-the-clock supervision, administration of medications to ease withdrawal, and removal from an environment where relapse can occur more easily.
Risk factors specifically associated with benzodiazepine withdrawal may include respiratory failure, seizures, coma, and death.
It is important to find a program that can help taper down the dosage of medications, while easing uncomfortable withdrawal symptoms as well.
Sedative Prescription Abuse Rates
The following show the scope of sedative prescription drug abuse in the United States:
- Over 50 million prescriptions are written yearly for benzodiazepines
- Sedative-hypnotics were the fifth-highest leading cause of death in 2012
- A study completed in 2018 reported benzodiazepine use increases nearly 26 percent per year
- More than 8,000 people overdosed from benzodiazepines in 2015
Treatment For Sedative Abuse Or Addiction
When seeking treatment for sedative abuse or addiction, it is important to find a facility that offers individualized treatment plans. These rehab locations focus on the uniqueness of each person and create a care plan that is tailored specifically to them.
Sedative addiction should initially be addressed by utilizing a detoxification program to ease the withdrawal symptoms and also taper down the dose of the drug. Tapering helps prevent serious health risks to the person.
Once detox is complete, moving into a rehabilitation program is the next step in addiction treatment.
Comprehensive substance abuse treatment is a standard of care for those in need of a drug rehab program.
After completing treatment, a person may benefit from an outpatient or aftercare program that helps during the transitional phase between rehab and returning home.
This allows for the person to still rely on the support system developed during treatment, while also building bridges with the community they are returning to.
Our treatment specialists at Vertava Health Massachusetts are available and waiting to help you find the services you need for you or your loved one. Reach out to us today and let our professional staff assist you.